2026 ECNP Congress
PS01-1211Corticosteroid-induced delusional infestation: a case report
Background
Delusional infestation (DI) is a rare delusional disorder characterized by a fixed belief of cutaneous/systemic infestation despite negative objective findings. Secondary DI has been linked to neurological disease, substance use and several medications, including dopaminergic agents, antidepressants, antiepileptics and antimicrobials. However, to our knowledge, corticosteroid‑induced DI with a clear temporal association and systematic exclusion of true infestation has not previously been detailed.
Case description
A 71‑year‑old male with COPD without prior psychiatric history presented with a three‑month history of infestation beliefs. He had received oral methylprednisolone 20 mg/day for approximately 20 days in late October 2025; during the final treatment days in November, he developed sensations of “bugs” biting his skin, described white “eggs falling from the ceiling”, and interpreted fibres and dust on mirrors and carpets as parasite eggs. He sought care from two dermatologists, who found only excoriations and recommended psychiatric evaluation. The patient repeatedly cleaned his home with pesticides, discarded clothes, moved out to relatives and a hotel, and brought photographs and “specimens” of dust and fibres to consultations, consistent with the matchbox sign. In January 2026 he was examined in our clinic. Mental status examination showed preserved orientation, MMSE score 28/30, mild depressive affect, no hallucinations, and a fixed somatic delusion of infestation without insight; he appeared negativistic and indifferent toward the interviewer. Brain MRI revealed only chronic ischaemic senescent changes, with no acute lesions or mass effect. A diagnosis of delusional infestation, secondary to corticosteroid treatment, was established. Methylprednisolone had already been discontinued, and treatment with paliperidone 3 mg/day plus mirtazapine 7.5 mg/day was initiated. After two weeks, insomnia and distress markedly resolved and he was able to return to his home; infestation preoccupations diminished substantially, but at follow-up he attributed improvement mainly to dermatological moisturizers and continued to deny a psychiatric origin, indicating only partial insight recovery.
Discussion
This case illustrates a probable corticosteroid‑induced DI, supported by the close temporal link between methylprednisolone exposure and symptom onset, absence of prior psychosis, negative dermatological and neurological work-up, and significant improvement after antipsychotic treatment. Reviews of drug-induced DI describe multiple pharmacological culprits, most of which modulate dopaminergic transmission, reinforcing the hypothesis that increased striatal dopamine and impaired salience processing underlie DI. Likewise, corticosteroid‑induced psychiatric syndromes span from subtle mood changes to frank psychosis, with psychotic reactions reported in a substantial proportion of steroid‑related psychiatric presentations and potentially emerging at a wide range of doses and time courses. Current dermatology guidelines for DI emphasise comprehensive exclusion of true infestation, screening for secondary and drug‑induced causes, early initiation of low-dose antipsychotics, and close collaboration between dermatology and psychiatry, all of which were followed in this patient.
Conclusions
Clinicians should be aware that delusional infestation may represent a rare manifestation within the spectrum of corticosteroid‑induced psychiatric disorders, even at moderate doses and in older patients without previous psychosis. Early recognition of the offending drug, and timely introduction of antipsychotic treatment can improve outcomes, reduce unnecessary investigations and costs, and limit functional impairment.
References
No references